Alert archive / Iowa / Tornado Warnings in 2019

Tornado Warning 17, NWS Omaha, NE

September 24, 2019Pottawattamie County, Iowa

NWS Omaha, NE issued this tornado warning at Sep 24, 2019, 7:37 PM CDT for Pottawattamie County, Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2019, 7:37 PM CDT (00:37 UTC)
Expired
Sep 24, 2019, 8:15 PM CDT
In force
38 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 85 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 7:58 PM CDTHAIL 1.75Avoca, IA
Sep 24, 8:00 PM CDTHAIL 1.25Avoca, IAHALF DOLLAR SIZE OR SLIGHTLY LARGER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 4:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2127 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
2.0
Supercell composite
16.5

Open this sounding in Storm Lab

The text

As transmitted.

389 
WFUS53 KOAX 250037
TOROAX
IAC155-250115-
/O.NEW.KOAX.TO.W.0017.190925T0037Z-190925T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
737 PM CDT Tue Sep 24 2019

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Northeastern Pottawattamie County in southwestern Iowa...

* Until 815 PM CDT.
    
* At 737 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Shelby, or 22 miles west of Atlantic, moving east
  at 35 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Avoca around 750 PM CDT.
  Walnut around 800 PM CDT.

Other locations impacted by this tornadic thunderstorm include Botna
Bend Park and Hancock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4140 9548 4149 9548 4148 9518 4136 9517
TIME...MOT...LOC 0037Z 263DEG 29KT 4144 9544 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

MEAD
4 follow-up statements
813 
WWUS53 KOAX 250048
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
748 PM CDT Tue Sep 24 2019

IAC155-250115-
/O.CON.KOAX.TO.W.0017.000000T0000Z-190925T0115Z/
Pottawattamie IA-
748 PM CDT Tue Sep 24 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHEASTERN POTTAWATTAMIE COUNTY...
    
At 747 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Avoca, or 18 miles west of Atlantic, moving east at
30 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Walnut around 805 PM CDT.

Other locations impacted by this tornadic thunderstorm include Botna
Bend Park and Hancock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4140 9548 4149 9548 4148 9518 4136 9517
TIME...MOT...LOC 0047Z 264DEG 26KT 4143 9537 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

MEAD
587 
WWUS53 KOAX 250053
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
753 PM CDT Tue Sep 24 2019

IAC155-250115-
/O.CON.KOAX.TO.W.0017.000000T0000Z-190925T0115Z/
Pottawattamie IA-
753 PM CDT Tue Sep 24 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHEASTERN POTTAWATTAMIE COUNTY...
    
At 753 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Avoca, or 16 miles west of Atlantic, moving east at
30 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Walnut around 805 PM CDT.

Other locations impacted by this tornadic thunderstorm include Botna
Bend Park and Hancock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4139 9539 4148 9537 4148 9518 4136 9517
TIME...MOT...LOC 0053Z 261DEG 27KT 4144 9533 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

MEAD
062 
WWUS53 KOAX 250101
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
801 PM CDT Tue Sep 24 2019

IAC155-250115-
/O.CON.KOAX.TO.W.0017.000000T0000Z-190925T0115Z/
Pottawattamie IA-
801 PM CDT Tue Sep 24 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHEASTERN POTTAWATTAMIE COUNTY...
    
At 801 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Walnut, or 14 miles west of Atlantic, moving east at
30 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Walnut around 810 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4139 9533 4148 9533 4148 9518 4136 9517
TIME...MOT...LOC 0101Z 263DEG 27KT 4144 9528 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

MEAD
342 
WWUS53 KOAX 250110
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
810 PM CDT Tue Sep 24 2019

IAC155-250119-
/O.EXP.KOAX.TO.W.0017.000000T0000Z-190925T0115Z/
Pottawattamie IA-
810 PM CDT Tue Sep 24 2019

...THE TORNADO WARNING FOR NORTHEASTERN POTTAWATTAMIE COUNTY WILL
EXPIRE AT 815 PM CDT...
    
The tornado threat has diminished and the Tornado Warning will be 
allowed to expire. However, large hail and damaging winds remain 
likely and a Severe Thunderstorm Warning remains in effect for the 
area.

A Tornado Watch remains in effect until midnight CDT for southwestern
Iowa.

LAT...LON 4139 9533 4148 9533 4148 9518 4136 9517
TIME...MOT...LOC 0109Z 263DEG 29KT 4145 9520 

$$

MEAD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Sep 24, 6:23 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 24, 6:23 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
623 PM CDT Tue Sep 24 2019

.SHORT TERM...(Tonight through Thursday Night)
Issued at 301 PM CDT Tue Sep 24 2019

An upper trough continued to dig into the Northern Plains today,
pulling northwesterly flow over the forecast area.  At the surface,
a cold front will drift southeast through southeast Minnesota,
western Iowa, eastern Nebraska, and across central Kansas.
southerly low level flow will pull moisture and warmer
temperatures into the the region ahead of the front. Dewpoints
have already risen to the upper 60s and lower 70s this afternoon.
Temperatures have climbed into the the low to mid 80s. Storms are
expected to fire late this afternoon and early evening, in the
warm sector just ahead of the boundary. 0-6 km bulk shear will
increase to 30-40 kts across the area, leading to the potential
for supercells initially. A special 19Z sounding this afternoon
depicted surface based CAPE up to 3800 J/kg this afternoon, as
mid-level lapse rates increased to nearly 7 C/km. Large hail will
be the primary threat initially. In addition, strong winds and a
tornado or two may also be possible, given strong SRH and
impressive hodograph curvature. Storms are expected to eventually
congeal into a line as they continue to trek southeast through the
region this evening. Expect precipitation chances to exit the far
southeast corner of the CWA by around midnight tonight.

Dry weather will return for Wednesday through most of Thursday as
higher pressure builds into the region. There is a small chance for
a few showers and storms as the low level jet increases late
Thursday night. Otherwise, high temperatures will rise into the
70s Wednesday and Thursday. Overnight, lows will dip into the 50s
tonight, and fall into the upper 40s and low 50s early Thursday
morning.

.LONG TERM...(Friday through Tuesday)
Issued at 301 PM CDT Tue Sep 24 2019

On and off precipitation chances will continue through the extended
period.  The first chance will primarily be across southeast
Nebraska/southwest Iowa Friday, along a weak surface boundary draped
over the region. Southwesterly flow will dominate aloft as we head
into the weekend.  The next best chances for showers and storms will
be Saturday night-Sunday, and again Monday-Tuesday. High
temperatures will be in the upper 60s and 70s Friday and Saturday,
before rising into the low 80s Sunday and Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 616 PM CDT Tue Sep 24 2019

Scattered thunderstorms will continue to move through the forecast
area this evening. A cold front will finally sweep across the
region tonight, ending convection from northwest to southeast.
Expect storms to clear out of KOFK within the next couple of
hours, with the cold front passing KLNK by 06Z tonight. Generally,
VFR ceilings are expected, however some patchy MVFR is possible
near thunderstorms. Winds will be light and out of the NNW behind
the front Wednesday, with VFR conditions.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...KG
LONG TERM...KG
AVIATION...KG
Hazardous weather outlook, Sep 24, 3:15 PM CDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
315 PM CDT Tue Sep 24 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
315 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Strong to severe thunderstorms are possible from 4pm through 11pm
across much of the area. The strongest storms may contain large
hail, damaging winds and a few tornadoes, especially along and
north of Interstate 80 across western Iowa. Widespread rainfall
amounts on the order of a quarter to a half inch are possible with
locally higher amounts possible in the stronger storms.

Minor to moderate flooding will continue along the Missouri River
above Lewis and Clark Lake, and from near Decatur southward past
Rulo.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Missouri River levels should be falling slowly at all locations
the next few days. Water levels around Decatur and Omaha could
drop to near or below flood stage by Friday or Saturday. Other
sites should remain above flood stage at least into next week.

Additional thunderstorms will be possible from late Thursday
night through the weekend. Later outlooks will address the
potential for severe storms in those periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may likely be needed after 4pm.

In the hours before

Local storm report, Sep 24, 6:18 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
618 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     FUNNEL CLOUD     5 W DUNLAP              41.84N 95.69W
09/24/2019                   HARRISON           IA   PUBLIC

&&
Local storm report, Sep 24, 6:43 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
643 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FUNNEL CLOUD     4 ESE DUNLAP            41.83N 95.52W
09/24/2019                   SHELBY             IA   TRAINED SPOTTER

&&

CZ
Local storm report, Sep 24, 7:14 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
714 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             3 SSW PANAMA            41.69N 95.49W
09/24/2019  E1.00 INCH       SHELBY             IA   TRAINED SPOTTER

&&

PF
Special weather statement, Sep 24, 7:17 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
717 PM CDT Tue Sep 24 2019

IAZ056-250045-
Shelby IA-
717 PM CDT Tue Sep 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHELBY COUNTY UNTIL 745
PM CDT...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm near
Earling, or 20 miles south of Denison, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Harlan, Earling, Irwin, Defiance, Westphalia and Kirkman.

A Tornado Watch remains in effect until midnight CDT for southwestern
Iowa.

LAT...LON 4165 9532 4178 9546 4187 9528 4186 9510
      4181 9509 4169 9509
TIME...MOT...LOC 0017Z 243DEG 38KT 4172 9537

MEAD
Local storm report, Sep 24, 7:21 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
721 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             1 SE PANAMA             41.72N 95.46W
09/24/2019  E1.00 INCH       SHELBY             IA   EMERGENCY MNGR

&&

CZ
Local storm report, Sep 24, 7:22 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
722 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             3 N NEOLA               41.50N 95.60W
09/24/2019  U1.25 INCH       POTTAWATTAMIE      IA   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

&&

PF

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 7:01 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby29 min
Sep 24, 7:17 PM CDTSpecial Weather StatementOAXShelby28 min
Sep 24, 7:35 PM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby25 min
Sep 24, 7:59 PM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby31 min
Sep 24, 8:08 PM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby10 min
Sep 24, 8:46 PM CDTSevere Thunderstorm WarningOAXPottawattamie29 min
Sep 24, 9:07 PM CDTAreal Flood AdvisoryOAXPottawattamie6 hr
Sep 24, 9:57 PM CDTFlash Flood WarningOAXPottawattamie3 hr
Sep 24, 10:16 PM CDTSpecial Weather StatementOAXPottawattamie29 min
Sep 24, 10:21 PM CDTSevere Thunderstorm WarningOAXPottawattamie24 min
Sep 24, 10:48 PM CDTSpecial Weather StatementOAXMontgomery27 min
Sep 25, 8:09 AM CDTRiver Flood WarningOAXMontgomery9 hr

Nearby

Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.